Octreotide may be a life-saving treatment in the case of an acute carcinoid crisis, but when given as an i.v. bolus in larger doses, it may cause significant effects on the cardiac conduction system. We describe cardiac conduction impairment observed during octreotide administration in a patient undergoing carcinoid tumor surgery. In this patient, i.v. boluses of 100 microg of octreotide resulted in symptomatic bradycardia, Mobitz type II atrioventricular block, and complete heart block. Perioperative physicians especially need to be aware of these potential effects because they may be more likely to occur during surgery because of the larger doses and boluses that are used to treat acute symptoms secondary to tumor manipulation.
Implications: In some susceptible patients, i.v. bolus administration of octreotide may cause significant bradycardia and cardiac conduction defects. Therefore, when octreotide is administered as a bolus, it may be advisable to give it slowly while monitoring the electrocardiogram.